Serious Bleeding Events due to Warfarin and Antibiotic Co-prescription In a Cohort of Veterans.
Am J Med. 2014 Mar 19;
Authors: Lane MA, Zeringue A, McDonald JR
BACKGROUND: Antibiotics may interact with warfarin, increasing the risk for significant bleeding events.
METHODS: Retrospective cohort study of veterans prescribed warfarin for > 30 days without interruption through the VA between October 1, 2002 and September 1, 2008. Antibiotics considered to be high-risk for interaction with warfarin include: trimethoprim/sulfamethoxazole (TMP/SMX), ciprofloxacin, levofloxacin, metronidazole, fluiconazole, azithromycin, and clarithromycin. Low-risk antibiotics include: clindamycin and cephalexin. Risk of bleeding event within 30 days of antibiotic exposure was measured using Cox proportional hazards regression, adjusted for demographic characteristics, comorbid conditions and receipt of other medications interacting with warfarin.
RESULTS: A total of 22,272 patients met inclusion criteria with 14,078 and 8,194 receiving high- and low-risk antibiotics, respectively. There were 93 and 36 bleeding events in the high- and low-risk groups, respectively. Receipt of a high-risk antibiotic (HR 1.48, 95% CI 1.00-2.19) and azithromycin (HR 1.93, 95% CI 1.13-3.30) were associated with increased risk of bleeding as a primary diagnosis. TMP/SMX (HR 2.09, 95% CI 1.45-3.02), ciprofloxacin (HR 1.87, 95% CI 1.42-2.50), levofloxacin (HR 1.77, 95% CI 1.22-2.50), azithromycin (HR 1.64, 95% CI 1.16-2.33), and clarithromycin (HR 2.40, 95% CI 1.16-4.94) were associated with serious bleeding as a primary or secondary diagnosis. INR alterations were common; 9.7% of patients prescribed fluconazole had INR value >6. Patients who had INR performed 3-14 days of co-prescription were at a decrease risk of serious bleeding (HR 0.61, 95% CI 0.42-0.88).
CONCLUSIONS: Warfarin users who are prescribed high-risk antibiotics are at higher risk for serious bleeding events. Early INR evaluation may mitigate this risk.
PMID: 24657899 [PubMed - as supplied by publisher]